MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON CS INS SIZE 5 9MM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON CS INS SIZE 5 9MM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Catalog Number 5531P509
Medical Device Problem Codes Degraded (1153); Material Erosion (1214)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 04/10/2024
Type of Reportable Event Serious Injury
Event or Problem Description
Patient visited office and x-rays revealed an asymmetric joint space and supposed tibial baseplate fracture with poly wear.Patient had revision surgery.
 
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no similar events for the lot referenced.Should additional information become available it will be reported in a supplemental report upon completion of the investigation.
 
Additional Manufacturer Narrative
An event regarding wear involving a triathlon insert was reported.The event was confirmed via evaluation of the returned device and clinician review of provided medical records.Method & results: -product evaluation and results: visual inspection & material analysis: a material analysis of the returned device indicated the following: "images shows the articulating surface of the tibial insert and shows the distal surface of the tibial insert.Slight yellow discolouration consistent with oxidation, possibly a result of synovial fluid absorption, was observed on the insert.Stereo microscope imaging was performed on both condyles of the tibial insert.Burnishing, scratching, third body indentations and embedded debris observed on the articulating surface of the medial condyle and material loss and explantation damage observed on the distal surface of the medial condyle.Burnishing, scratching and third body indentations were also observed on the articulating surface of the lateral condyle.Burnishing is caused by adhesive/abrasive wear of the insert against the femoral component.Scratching and indentations are caused by third body debris trapped between the insert and femoral component during articulating.Burnishing, scratching, third body indentations and embedded debris are consistent with commonly identified damage modes in uhmwpe inserts.Explantation damage observed on the anterior surface of the insert.Eds was performed on the embedded debris observed on the tibial insert to characterise its material composition.Elemental constituents included cobalt, chromium, molybdenum and silicon which are consistent with the co-cr-mo casting alloy material of the baseplate." -clinician review: a review of the provided medical records by a clinical consultant indicated: "no medical records were provided for review other than a series of x-rays.No medical history was provided for review.The pi report noted a revision surgery for marked polyethylene wear and a tibial implant fracture.No records of the revision were provided.The x-rays do show severe medial joint space loss and what appeared to be metallic fracture of the tibial baseplate.Event confirmation: asymmetric joint space and tibial implant fracture can be confirmed.Revision surgery cannot be confirmed.Root cause: the root cause of the severe loss of joint space is likely polyethylene wear or failure but this cannot be determined without examination of the implant or additional records.The root cause of the implant fracture cannot be determined.The root cause of the unconfirmed revision would be the combination of the prior two conditions noted." -product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to fracture of the tibial baseplate and wear of the insert.A material analysis was performed on the returned devices which indicated the following: "burnishing, scratching, third body indentations and embedded debris are consistent with commonly identified damage modes in uhmwpe inserts.Eds was performed on the embedded debris observed on the tibial insert to characterise its material composition.Elemental constituents included cobalt, chromium, molybdenum and silicon which are consistent with the co-cr-mo casting alloy material of the baseplate." a review of the provided medical records by a clinical consultant further confirmed the event but was unable to identify a root cause.It is unknown if the insert became damaged prior to or after fracture of the baseplate; however, the presence of third-body indentations and embedded debris from the triathlon baseplate indicates that much of the damage likely occurred post-baseplate fracture.No further investigation for this event is possible at this time.If additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description

Brand Name
TRIATHLON CS INS SIZE 5 9MM
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-LIMERICK
raheen business park
limerick NA
EI   NA
Manufacturer Contact
brad curtis
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key19257848
Report Number0002249697-2024-00693
Device Sequence Number20503204
Product Code MBH
UDI-Device Identifier07613327042306
UDI-Public07613327042306
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/31/2017
Device Catalogue Number5531P509
Device Lot NumberLCZ515
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/25/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/10/2024
Supplement Date Received by Manufacturer07/21/2024
Initial Report FDA Received Date05/07/2024
Supplement Report FDA Received Date08/14/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/11/2012
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age59 YR
Patient SexFemale
Patient Weight130 KG